Hail, Madison
- When
- February 5, 2:57 PM CST to 3:11 PM CST
- Where
- Madison County, 6 mi W of Canton to 1.62 mi S of Way
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 32.620, -90.133
An outbreak of severe thunderstorms and tornadoes occurred on Super Tuesday February 5th 2008. The worst tornadoes and majority of the severe weather occurred to the north of our service area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An outbreak of severe thunderstorms and tornadoes occurred on Super Tuesday February 5th 2008. The worst tornadoes and majority of the severe weather occurred to the north of our service area. However, our region did receive quite of a bit of weather with several weak tornadoes, large hail, and wind damage. The worst storm in the Jackson, MS service area was a supercell thunderstorm which tracked across southeast Arkansas and northwest Mississippi. This storm produced several weak tornadoes, but will be know for the very large hail and damage it produced. Hail between baseball and softball size occurred during some of its life with golf ball size occurring throughout its life. Dozens of vehicles were damaged along the path from the very large hail.
The day was setup by near record high temperatures and a very moist and unstable atmosphere. A potent low pressure system and cold front developed over North Texas early Tuesday. As the area of low pressure deepened and tracked northeast across Central Oklahoma and Northwest Arkansas the combination of unstable air and strong wind shear lead to a tornado and severe weather outbreak across the Southeast US. This was just the first round of severe storms to impact the region. A line of storms developed along a pre-frontal trough early Tuesday evening and quickly moved east across the area through early Wednesday morning bringing with it damaging winds and hail.
This outbreak of severe storms produced a little over 80 tornadoes which were responsible for 56 fatalities and hundreds of injuries across about 9 states. Of those 80 plus tornadoes, 5 were rated EF3 and 5 more rated EF4. The longest tornado occurred in north-central Arkansas and was on the ground for 123 miles and was rated and EF4. This was the longest single tornado track recorded in Arkansas since detailed reporting began in 1950.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 5, 12:34 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CST TUE FEB 5 2008
.UPDATE...WILL DO A QUICK UPDATE TO REMOVE THE MORNING WORDING.
EVERYTHING ELSE WAS OK. THE BOUNDARY WAS STILL WELL TO THE WEST OF
THE AREA. LIS WERE AROUND -4 TO -5 AND 3HR PRESSURE FALLS WERE
AROUND 2-4MB. DEWPOINTS REMAIN IN THE LOWER AND MID 60S AND 850 WINDS
ACROSS THE WESTERN ZONES WERE AROUND 50KTS. LOOKING AT THE VALUES FOR
THE LATEST SOUNDING...THE CAP REMAINS IN PLACE AROUND 700MB...SO
ONLY SCATTERED SHOWERS WERE DEVELOPING ACROSS THE CWA AT THIS TIME.
FOR NOW...WILL CONTINUE TO WATCH THE EVOLUTION OF THE STORM SYSTEM
AND TIMING FOR THE ARKLAMISS. THE SHORT TERM FORECAST WAS GOOD.
&&
.AVIATION...
GUSTY WINDS WILL CONTINUE ACROSS THE REGION. WILL MAINTAIN SUSTAINED
WINDS NEAR 22KT FOR GLH/GWO AND NEAR 18KTS ELSEWHERE THROUGH 6Z. THE
EXACT TIMING OF STORMS STILL REMAIN UNCERTAIN...SO WILL TEMPO
WORSENING CONDITIONS THROUGH 6Z FOR GLH/GWO...9Z JAN/GTR...12Z
HBG/MEI. MVFR CONDITIONS SHOULD PREVAIL FROM 12-16Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 80 52 56 32 / 46 100 16 0
MERIDIAN 79 56 59 32 / 42 100 48 0
VICKSBURG 80 49 56 32 / 55 99 0 0
HATTIESBURG 80 58 62 35 / 43 100 48 0
NATCHEZ 79 50 54 32 / 44 98 0 0
GREENVILLE 77 47 52 31 / 68 97 0 0
GREENWOOD 80 50 54 31 / 56 100 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ030>033-
037>039-043>066-072>074.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>029-
034>036-040>042.
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ015-016-
023>026.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009.
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.
&&
7HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 517 AM CST TUE FEB 5 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061130- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 517 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS AS A SIGNIFICANT SEVERE WEATHER EVENT UNFOLDS ACROSS THE REGION. SCATTERED SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE LOUISIANA PARISHES AND MOVE INTO THE DELTA REGION BY MID TO LATE AFTERNOON. BETWEEN 2 AND 10 PM...AREAS ALONG AND NORTHWEST OF THE NATCHEZ TRACE WILL SEE THE MAIN RISK WITH AREAS NORTHWEST OF A VICKSBURG TO GRENADA LINE SEEING EVEN A GREATER RISK. TORNADOES...SOME POTENTIALLY STRONG OR VIOLENT...WILL BE POSSIBLE ALONG WITH LARGE HAIL GRATER THAN GOLF BALLS. DAMAGING WINDS WILL ALSO BE A RISK AS STRONG WIND FIELDS WILL ACCOMPANY ANY STORMS. THERE MAY BE A SMALL WINDOW OF TIME DURING THE EVENING WITH A LULL IN THE STORMS. HOWEVER...THAT WILL NOT LAST LONG AS STRONG LIFT WILL PUSH EAST AND A BROKEN LINE OF STORMS IS EXPECTED TO EVOLVE AND ADVANCE EAST BETWEEN MIDNIGHT AND 7 AM. AT THIS TIME...DAMAGING WINDS WILL BE THE MAIN RISK WITH SOME WIND GUSTS POTENTIALLY UP TO 75 MPH. TORNADOES WILL CONTINUE TO BE POSSIBLE ALONG WITH PENNY TO QUARTER SIZED HAIL. ALL STORMS ARE EXPECTED TO BE OUT OF THE AREA BY 7 OR 8 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THIS AFTERNOON INTO THE OVERNIGHT HOURS. AFTER TONIGHT...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
The Jackson/Brandon,MS radar (KDGX), 40 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
15 thunderstorm wind, 7 hail, 4 tornado, 2 strong wind. Local standard time, as filed.
A large supercell thunderstorm tracked out of southeast Arkansas and into Bolivar County and produced a swath of quarter to golf ball sized hail.
This weak tornado touched down just east of Rosedale and traveled for about three miles to just northwest of the Malvina Community. A few trees were uprooted and one mobile home had the roof removed. A large gas storage tank was rolled over in the area as well.
A highway sign was snapped along Highway 61 along with large limbs blown onto a garage.
One tree was blown down and landed on a house. The home was heavily damaged.
A few trees were blown down on White Circle.
A few trees and power lines were blown down from Gunnison to Duncan.
A swath of quarter to golf ball sized hail fell across eastern Warren County.
Numerous large trees and power lines were blown down in eastern Warren County.
A few large trees blown down off Higgins Road.
This tornado started about 9 miles south southeast of Benton in the Myrleville community. Along the path, two grain bins destroyed, a tractor trailer was blown on its side, metal roofing was peeled off of a home, and power poles were blown down off Berryville Road.
A large pine tree was blown down and power pole snapped.
Numerous large limbs were blown down along Highway 548 near Shelby Road.
A swath of quarter size hail fell across east and northeast Clay County as a supercell thunderstorm was intensifying.
A few trees and several large limbs were blown down at Terry Road and Lebanon Pine Grove Road.
This tornado touched down in the Singleton Community and downed several large pines near Minshew road. Other smaller trees were snapped in a convergent path. Maximum winds were around 95 mph.
Scattered trees were blown down with one tree down on a house.
A few areas of trees and limbs were blown down along Highways 19 and 14. One power pole was snapped in the area as well.
A few trees were blown down on power lines in Hazlehurst.
This weak tornado briefly touched down near the Paulette Community. A narrow path of mainly small trees were snapped along with limbs down. Maximum winds were around 75 mph.
Several trees were snapped along Highway 14 with others topped.
Several trees were blown down on power lines. The power was out to 402 customers.
A few trees were blown down across Highway 397.
A few trees were blown down across Highway 397.
A few trees were blown down on Highway 511 and on county road 310.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77955, 77986, 77993, 77995, 78046, 78047, 78049, 78048, 79767, 79768, 79769, 79770, 79771, 79772, 79980, 79978, 79773, 79775, 79774, 79776, 79979, 79982, 79981, 79983, 79984, 79985, 79986, 79987.